Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 247, NWS Birmingham, AL

April 27, 2000Cherokee County, DeKalb County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 27, 2000, 7:50 PM CDT for Cherokee County, DeKalb County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 27, 2000, 7:50 PM CDT (00:50 UTC)
Expired
Apr 27, 2000, 8:15 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Cherokee County, AL, DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 76 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 7:50 PM CDTHail 0.75Fyffe, ALDime size hail was observed in Fyffe.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2000-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2000-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2535 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 280051 COR
SVRBHM
ALC019-049-280115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT THU APR 27 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...
  DEKALB COUNTY IN NORTHEAST ALABAMA...

* UNTIL 815 PM CDT.

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST CENTRAL
  DEKALB COUNTY TO EXTREME WEST CENTRAL FLOYD COUNTY...MOVING EAST AT
  45 MPH.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE TO A SUBSTANTIAL SHELTER.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:51 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Apr 27, 2:51 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
251 PM CDT THU APR 27 2000

TIGHT AND VIGOROUS VORT MAX ASSOCIATED WITH THE MONTANA CLIPPER OVER
MO WILL REACH THE TN VALLEY THIS EVENING.  ACCOMPANYING SURFACE
LOW FORECAST BY THE ETA TO BY NEAR HSV BY 06Z. THUNDERSTORMS HAVE
BROKEN OUT OVER SOUTHERN IL AND SE MO AND THESE ARE EXPECTED TO
INCREASE IN COVERAGE AND INTENSITY AS THEY PLUNGE SSE TOWARD THE
TN VALLEY OF AL THIS EVENING.  MOISTURE IS LIMITED BUT DYNAMICS ARE
FAIRLY STRONG AND LAPSE RATES ARE STEEP.  EXPECT THUNDERSTORMS TO
SLOWLY DIMINISH WITH THE LOSS OF SURFACE HEAT LATER DURING THE
EVENING AND THE SLIGHT RISK AREA IS SO FAR CONFINED TO A FAIRLY SMALL
PART OF N AND NW AL.  HOWEVER WITH DEWPOINTS STILL ON THE RISE...THE
ETA SURFACE LIS ARE FORECAST TO STAY NEGATIVE THRU 06Z. IF THE
STORMS STAY STRONG THAT LONG THEN PARTS OF CENTRAL AL COULD BE
AFFECTED BY SEVERE WEATHER.  ISOLATED SUPER CELLS POSSIBLE TN
VALLEY EARLY THIS EVENING AND STORMS COULD EVOLVE INTO A NNE-SSW LINE
LATER.

BELIEVE MOST PRECIP WILL BE OUT OF AL WELL BEFORE MORNING BUT LOOK
FOR RESIDUAL MOISTURE WEST OF THE LOW AND LINGERING COLD AIR ALOFT TO
BE SUFFICIENT FOR THUNDERSTORM REDEVLOPMENT DURING THE DAY FRIDAY...
MORE NUMEROUS NORTH AND EAST OF BIRMINGHAM.

SCATTERED CLOUDINESS REFORMING OVER THE EAST ON SATURDAY BUT
GENERALLY FAIR WEATHER FOR THE WEEKEND WITH TEMPS WARMING UP AS THE
UPPER RIDGE BUILDS EASTWARD.

HSV BB 051/071 046/075 046 07730
BHM BU 053/074 045/076 046 07610
MGM BU 057/075 047/082 047 076-0=

.BHM...NONE.

07

NNNN

In the hours before

Special weather statement, Apr 27, 2:00 PM CDT, 5 hours 50 minutes before
ALZ001>038-040>050-272130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT THU APR 27 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SURFACE LOW PRESSURE SYSTEM, CURRENTLY MOVING SOUTHEASTWARD OVER
SOUTHEASTERN MISSOURI, WILL BE CONTINUE TOWARD ALABAMA THROUGHOUT THE
EVENING. THIS SYSTEM WILL BEGIN TO AFFECT OUR WEATHER LATER ON
THIS EVENING AND DURING THE OVERNIGHT HOURS.  SHOWERS AND A FEW
THUNDERSTORMS SHOULD FORM OUT AHEAD OF THE LOW AS IT MOVES TOWARDS
THE STATE TONIGHT.

ISOLATED SUPERCELLS, WITH LARGE HAIL, DAMAGING WINDS, AND TORNADOES
COULD BE OCCURRING ACROSS WESTERN TENNESSEE AND NORTHERN MISSISSIPPI
BY LATE THIS AFTERNOON.  THESE COULD BE MOVING INTO NORTHWESTERN
ALABAMA BEFORE SUNSET.  AS THE AFTERNOON DISCUSSION OUT OF SPC
STATES, THE SEVERE POTENTIAL SHOULD GRADUALLY DECREASE AFTER DARK.

EXPECT SHOWERS AND STORMS TO CONTINUE OVERNIGHT, AND THEY SHOULD MOVE
OVER MUCH OF NORTHERN AND CENTRAL ALABAMA DURING THE NIGHT TIME
HOURS. ALTHOUGH THE INTENSITY OF THE STORMS SHOULD HAVE DECREASED BY
THEN, AN ISOLATED SEVERE THUNDERSTORM COULD STILL BE ENCOUNTERED
OVERNIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL COULD
BECOME NECESSARY THIS EVENING AND TONIGHT, ESPECIALLY OVER
NORTHWESTERN PORTIONS OF ALABAMA.  EMERGENCY MANAGEMENT AND SPOTTERS
OVER THE REMAINDER OF THE FORECAST AREA SHOULD MONITOR THE WEATHER
SITUATION LATER ON TONIGHT, IN THE EVENT THAT THE SEVERE WEATHER
POTENTIAL CHANGES OVER YOUR AREA.

NNNN
Local storm report, Apr 27, 6:26 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM,AL
626 PM CDT THU APR 27 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    ELKMONT                   AL   .75 INCH HAIL
04/27/00   LIMESTONE

0457 PM    N TONEY                   AL   .75 INCH HAIL
04/27/00   MADISON

0502 PM    HAZEL GREEN               AL   1.75 INCH HAIL
04/27/00   MADISON

0606 PM    RED BAY                   AL   1.00 INCH HAIL
04/27/00   FRANKLIN

0624 PM    5 S RUSSELLVILLE          AL   .75 INCH HAIL
04/27/00   FRANKLIN

0626 PM    MOULTON                   AL   .75 INCH HAIL
04/27/00   LAWRENCE

0627 PM    SPRUCE PINE               AL   .88 INCH HAIL
04/27/00   FRANKLIN

0634 PM    UNDERWOOD                 AL   .88 INCH HAIL
04/27/00   LAUDERDALE

0634 PM    PETERSVILLE               AL   .88 INCH HAIL
04/27/00   LAUDERDALE
Local storm report, Apr 27, 7:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM,AL
740 PM CDT THU APR 27 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 PM    5 E FLORENCE              AL   .75 INCH HAIL
04/27/00   LAUDERDALE

0640 PM    CHEROKEE                  AL   WIND DAMAGE
04/27/00   COLBERT                        TREES DOWN

0658 PM    4 WNW LEXINGTON           AL   .75 INCH HAIL
04/27/00   LAUDERDALE

0710 PM    7 WSW MOULTON             AL   .88 INCH HAIL
04/27/00   LAWRENCE

0720 PM    RED BAY                   AL   .88 INCH HAIL
04/27/00   FRANKLIN

0720 PM    RUSSELLVILLE              AL   WIND DAMAGE
04/27/00   FRANKLIN                       TREES DOWN

0725 PM    NONE                      AL   .88 INCH HAIL
04/27/00   MORGAN                         7

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:00 PM CDTSevere Thunderstorm WarningBMXColbert, Franklin30 min
Apr 27, 7:03 PM CDTSevere Thunderstorm WarningBMXMorgan27 min
Apr 27, 7:07 PM CDTSevere Thunderstorm WarningBMXCullman53 min
Apr 27, 7:11 PM CDTTornado WarningBMXCullman49 min
Apr 27, 7:26 PM CDTSevere Thunderstorm WarningBMXFranklin, Marion64 min
Apr 27, 7:29 PM CDTSevere Thunderstorm WarningBMXLimestone, Morgan31 min
Apr 27, 7:39 PM CDTSevere Thunderstorm WarningBMXWinston51 min
Apr 27, 7:43 PM CDTSevere Thunderstorm WarningBMXMarshall47 min
Apr 27, 8:01 PM CDTSevere Thunderstorm WarningBMXWalker44 min
Apr 27, 8:06 PM CDTSevere Thunderstorm WarningBMXFayette39 min
Apr 27, 8:18 PM CDTSevere Thunderstorm WarningBMXBlount, Cullman57 min
Apr 27, 8:43 PM CDTTornado WarningBMXBlount32 min
Apr 27, 8:46 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker44 min
Apr 27, 9:10 PM CDTSevere Thunderstorm WarningBMXSt. Clair35 min
Apr 27, 9:19 PM CDTSevere Thunderstorm WarningBMXShelby26 min
Apr 27, 9:29 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.